North Carolina, 2017

Flash Flooding and Hail in North Carolina, September 1, 2017

September 1, 2017 · NWS RAH · 22 events in 11 counties and zones

The remnants of Harvey increased the southwesterly flow over Central North Carolina as it moved northeastward through Tennessee and Kentucky. In the wake of the northward moving warm front, a cold front moved into and stalled over Central North Carolina providing lift in the strongly sheared, moist environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnants of Harvey increased the southwesterly flow over Central North Carolina as it moved northeastward through Tennessee and Kentucky. In the wake of the northward moving warm front, a cold front moved into and stalled over Central North Carolina providing lift in the strongly sheared, moist environment. The resulting thunderstorms became severe, producing damaging wind gusts, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 1, 1:25 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 1, 1:25 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
225 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A stalled west to east frontal zone across central NC will lift
north as a warm front late tonight as Harvey's remnants track slowly
northeast into Ohio Valley. A cold front will move slowly west to
east through the area on Saturday. High pressure will build into the
area on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1126 AM Friday...

... There is a enhanced threat of severe storms capable of producing
tornadoes mainly in areas just south of the Triad and Triangle
areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and
Fayetteville... this afternoon and evening...

...Widespread rain/clouds should limit severe chances over the Triad
and the northern Piedmont and northern Coastal Plain...

The southward push of the cold front front is on track with a NELY
wind shift noted at KINT,KGSO,KIGX, KRDU and KRWI within the past
hour. This front is forecast to stall just south of the Triangle,
approximately south of US 64, with a wedge airmass developing
on the cold/north side of this front.

Meanwhile, GOES-16 visible imagery shows considerable breaks in
cloud cover across the south/southeastern NC, which with diabatic
heating/insolation will make this region ripe for moderate
destabilization later this afternoon.

A NEWD jog of Harvey's remnants into central/eastern TN and Kentucky
this evening will result in strengthening southwesterly low to mid-
level flow, with the latest RAP showing effective bulk shear
increasing from 40-50 kt(more than sufficient)to an impressive 60 to
65kts by the late afternoon and evening. Low-level kinematic fields
will be equally impressive, enhanced near the stalled frontal zone
with 0-1km helicity values of 200 to 300 ms-2. These
conditions/parameters will make area 10 to 20 miles on either side
of the stalled frontal zone favorable for severe storms, including
supercells that are capable of producing a tornado and damaging
thunderstorms winds. Once you get greater than >20-25 miles on the
north side of the boundary, the lack of instability will hinder
storm organization or keep the meso entirely elevated.

The severe threat could begin as early 2 to 4 pm, but the most
likely time is from 5 pm through midnight. As instability wanes,
both storm intensity and coverage should begin to wind down between
03 to 06z, with scattered and sub-severe convection through the
remainder of the night.

Additionally, storm total QPF of 1-2 inches appears likely, with
locally higher amounts, thus any flash flooding will be limited to
poor drainage areas such as urban areas.

Highs today will be dependent on the location of the front with a
sharp north-south temperature gradient expected across the area.
Highs ranging from upper 60s/near 70 across the NE Coastal Plain
to mid 80s southeast. Lows tonight ranging from lower to mid 60s
NW to lower 70s SE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Friday...

Showers and scattered thunderstorms should taper off early Saturday
to some extent; however, models are slower with the main cold front
Saturday afternoon and evening over central NC. We will have to
trend POP back up again to account for the likelihood of more showers
and thunderstorms to redevelop until the front pushes through late
day or early evening. Plan on 40-50 POP west and likely in the
central and east. Additional QPF of 0.50 to 1 inch east, with less
than 0.25 west. Highs dependent on breaks and extent of showers, but
lower 80s appear reasonable, except 75-80 west and north Piedmont.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 AM Friday...

Whats left of the remnants of Harvey will lift north and
northeastward of the area on Sunday, with any fleeting chances of
showers/storms ending by daybreak Sunday. Dry weather is expected
through Tuesday morning as surface high pressure builds into and
across the area. A deep mid/upper level trough is expected to
develop by midweek across the eastern half of the country, with a
surface cold front moving into central NC by Wednesday, yielding a
good chance of showers and storms, with the potential for heavy
rain. The front is expected to stall or slowly move across the area
through Thursday, resulting in good chances for showers and storms
through the end of the period.  Highs during this period are
generally expected to be in the 80s through Tuesday, with high temps
in the 70s to around 80 for Thursday. Low temps are expected to be
in the 60s to near 70.

&&

.AVIATION /18Z Friday through Wednesday/...
As of 225 PM Friday...

West-east oriented frontal zone will stall south of the Triangle or
generally south of Highway 64. IFR to MVFR ceilings are expected to
dominate across the northern terminals(KINT,KGSO,KRDU and KRWI)
through 12 to 15z Saturday. Meanwhile, KFAY will remain south of this
front, with aviation conditions outside of convection, expected to
remain VFR. All TAF sites will see multiple rounds of showers and
storms this afternoon through around 06z. Severe storms capable of
producing damaging thunderstorm winds and an isolated tornado or two
is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will
decrease in both coverage and intensity after 06z.

Stalled front will lift north as a warm front between 06 to 12z.
Ceilings in the wake of the front are expected to return to VFR
between 13 to 16z. Isolated to widely scattered showers and
thunderstorms are expected to re-develop Saturday afternoon, mainly
along and east of KRDU.

High pressure will build into the area Sunday through early next
week as surface high pressure builds over the area. The approach of
a cold front from the west late Tuesday night and Wednesday will
bring the next chance of showers/storms along with sub VFR
conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, Sep 1, 1:06 PM EST, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
206 PM EDT Fri Sep 1 2017

NCZ038>042-073>078-083>086-088-089-021815-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
206 PM EDT Fri Sep 1 2017

...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Tornado Watch 477 in effect until
10 PM EDT this evening.

NCZ007>011-021>028-043-021815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
206 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and thunderstorms are expected to develop in
vicinity of a stalled frontal zone over central North Carolina this
afternoon and evening. Although severe weather is unlikely on the
cool side of the front near the Virginia border, an isolated severe
thunderstorm cannot be entirely ruled out through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Special weather statement, Sep 1, 12:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
159 PM EDT FRI SEP 1 2017

NCZ074-083-084-011830-
Richmond NC-Anson NC-Montgomery NC-
159 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON...
NORTHWESTERN RICHMOND AND SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 230
PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving north at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Ellerbe, Lilesville, Blewett Falls Lake, Covington and
Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3488 7991 3488 7999 3493 8006 3498 8006
      3504 8005 3514 8001 3523 7997 3527 7994
      3528 7987 3525 7980 3522 7975 3517 7974
      3513 7974 3505 7976 3491 7986
TIME...MOT...LOC 1758Z 198DEG 26KT 3502 7997

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
September 1, 1:35 PM EST
Where
Richmond County, 1.13 mi E of Ellerbe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.070, -79.760

One tree was blown down in Ellerbe.

Hail, Wayne

When
September 1, 1:50 PM EST to 2:03 PM EST
Where
Wayne County, 0.89 mi NE of Dobbersville to 2.65 mi WNW of Dudley
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -78.240

Hail to 1 inch in diameter was reported along a swath from 6 miles northeast of Hobbton to approximately 4 miles west of Brogden.

Thunderstorm Wind, Moore

When
September 1, 2:10 PM EST to 2:15 PM EST
Where
Moore County, 0.69 mi N of West End to 1.78 mi NW of Murdocksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.260, -79.570

Two trees were blown down along a swath from Carthage Road in Seven Lakes to Route 73 near Taylortown.

Thunderstorm Wind, Wayne

When
September 1, 2:10 PM EST
Where
Wayne County, 4.01 mi E of Dobbersville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.240, -78.180

A large, live oak tree fell on a mobile home at 512 Crows Foot Road near Grantham School Road.

Thunderstorm Wind, Randolph

When
September 1, 2:45 PM EST
Where
Randolph County, 1.12 mi E of Ramseur
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.730, -79.650

One tree was blown down on to utility lines on Brooklyn Avenue. Dime size hail was also reported 2 miles southwest of Ulah.

Thunderstorm Wind, Lee

When
September 1, 2:52 PM EST
Where
Lee County, 1.49 mi SSW of Tramway to 0.89 mi NE of Sanford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
35.410, -79.240

Numerous trees were blown down along a swath from Tramway to Sanford.

Thunderstorm Wind, Lee

When
September 1, 3:00 PM EST to 3:10 PM EST
Where
Lee County, 1.13 mi W of Sanford to 1.82 mi ESE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
35.480, -79.200

Numerous trees were blown down along a swath from north of Sanford to approximately 3 miles southeast of Sanford. One tree was blown down onto a car and another tree was blown down onto a house. Two additional structures reported damage with a roof collapse.

Hail, Lee

When
September 1, 3:20 PM EST
Where
Lee County, 0.56 mi W of Jonesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.470, -79.180

Thunderstorm Wind, Harnett

When
September 1, 3:45 PM EST
Where
Harnett County, 0.89 mi NE of Angier
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.510, -78.740

Numerous trees were blown down across northern portions of Harnett County.

Hail, Wake

When
September 1, 3:55 PM EST to 4:15 PM EST
Where
Wake County, 1.69 mi W of Fuquay Spgs to 0.89 mi NE of Fuquay Spgs Arpt
Measured
2.75 in hail
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
35.580, -78.830

Hail up to 2.75 inches in diameter fell along a swath from 2 miles west-southwest of Fuquay-Varina to 3 miles north of Angier. Multiple trees were also blown down along the swath. Damage estimates have been estimated.

Thunderstorm Wind, Moore

When
September 1, 4:00 PM EST
Where
Moore County, 1.32 mi ESE of Carthage to Glendon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.340, -79.400

Two trees were blown down along a swath from NC 24-27 in Carthage to Glendon Carthage Road, 6 miles east of Glendon.

Thunderstorm Wind, Harnett

When
September 1, 4:03 PM EST
Where
Harnett County, 0.89 mi NW of Angier
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.510, -78.760

One tree was blown down onto Raws Church Road, blocking the road.

Hail, Wake

When
September 1, 4:03 PM EST
Where
Wake County, 1.49 mi SSE of Williams Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -78.660

Hail up to 1 inch in diameter fell on Feldman Drive south-southwest of Garner.

Hail, Harnett

When
September 1, 4:05 PM EST to 4:10 PM EST
Where
Harnett County, 2.36 mi NNW of Angier
Measured
2.75 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
35.530, -78.770

Hail up to 2.75 inches fell across northern Harnett County. Property damage values have been estimated.

Thunderstorm Wind, Johnston

When
September 1, 4:08 PM EST
Where
Johnston County, 5.01 mi NW of Hardy Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.530, -78.670

One tree was blown down onto a roadway approximately 4 miles east-northeast of Angier.

Hail, Wake

When
September 1, 4:30 PM EST
Where
Wake County, 1.32 mi WNW of Green Level
Measured
1 in hail
Reported by
Public
Coordinates
35.790, -78.920

Thunderstorm Wind, Hoke

When
September 1, 4:40 PM EST to 4:42 PM EST
Where
Hoke County, 1.49 mi SSE of Montrose to 2.15 mi NNE of Timberland
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
35.030, -79.320

Rear flank downdraft winds uplifted and ripped a roof off of an outdoor building. There was also some roof damage to the primary home on the property. The downdraft winds also resulted in approximately 50 snapped pine trees in the neighboring Calloway Forest Preserve.

Thunderstorm Wind, Wake

When
September 1, 5:21 PM EST
Where
Wake County, 2.07 mi S of Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
35.840, -78.670

Multiple trees were blown down onto power lines and equipment.

Flash Flood, Wake

When
September 1, 5:35 PM EST to 6:15 PM EST
Where
Wake County, 1.85 mi WSW of Wake Forest to 0.79 mi NNW of Wyatt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.972, -78.552

Heavy rain resulted in flash flooding on the US-1 Southbound ramp from NC-98.

Thunderstorm Wind, Franklin

When
September 1, 5:50 PM EST
Where
Franklin County, 2.36 mi NNW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
36.000, -78.370

Multiple trees were blown down onto a power line and power equipment.

Flash Flood, Johnston

When
September 1, 6:15 PM EST to 7:50 PM EST
Where
Johnston County, 0.46 mi N of Clayton to 2.52 mi S of Clayton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.657, -78.472

Heavy rain resulted in flash flooding in Clayton. The right lane of Route 70 near Champion Drive was impassable. A trained spotter 3 miles west of Clayton also measured 4.14 inches of rain in an hour and a half.

Flash Flood, Cumberland

When
September 1, 7:20 PM EST to 9:25 PM EST
Where
Cumberland County, 0.88 mi SE of Clifdale to 1.2 mi E of Fenix
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.062, -79.008

Heavy rain resulted in flash flooding of multiple roads near Raeford Road and Skibo Road on the west side of Fayetteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722619, 722609, 722621, 722623, 722624, 722626, 722627, 722610, 722628, 722616, 722631, 722632, 722640, 722618, 722634, 722641, 722637, 722638, 722605, 722639, 722606, 722608.